Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2018, 9:28 AM PDT for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2018, 9:28 AM PDT (16:28 UTC)
- Expired
- Mar 22, 2018, 12:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 54 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 4.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WGUS56 KLOX 221628
FFWLOX
CAC083-221930-
/O.NEW.KLOX.FF.W.0007.180322T1628Z-180322T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
928 AM PDT THU MAR 22 2018
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The Sherpa and Whittier burn areas in Southern
Santa Barbara County in southwestern California...
* Until 1230 PM PDT
* At 925 AM PDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding and mud and debris flows are expected
to begin shortly.
* Some locations that will experience flooding include...
El Capitan State Beach...
Refugio State Beach...
Lake Cachuma...
and Highway 154 over San Marcos Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3461 11990 3451 11983 3445 11992 3444 11999
3445 12001 3445 12008 3454 12010
$$
RAT/Kittell1 follow-up statement
163
WGUS76 KLOX 221827
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
1127 AM PDT THU MAR 22 2018
CAC083-221835-
/O.CAN.KLOX.FF.W.0007.000000T0000Z-180322T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
1127 AM PDT THU MAR 22 2018
...THE FLASH FLOOD WARNING THE SHERPA AND WHITTIER BURN AREAS IN
IN SANTA BARBARA COUNTY IS
CANCELLED...
Doppler radar indicated that rainfall intensities have diminished
over the Sherpa and Whittier burn scars. Therefore, the Flash Flood
Warning has been cancelled.
LAT...LON 3461 11990 3451 11983 3445 11992 3444 11999
3445 12001 3445 12008 3454 12010
$$
RATWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 9:07 AM PDT, 21 minutes earlier.
Area forecast discussion, Mar 22, 9:07 AM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
907 AM PDT Thu Mar 22 2018
.SYNOPSIS...22/705 AM.
The temperatures will be below normal into Friday. A significant
precipitation storm, isolated thunderstorms and breezy winds is
forecast into early Friday. The storm should make an exit on
Friday. Then skies will began clearing on Sunday with a warming
trend into Wednesday.
&&
.SHORT TERM (TDY-SAT)...22/906 AM.
The last hurrah from this storm is today and this evening. For
today we've seen a significant increase in south winds below 850mb
which is enhancing rainfall rates on south facing slopes. Minimal
lightning so far but with the increase in orographic enhancement
we could easily see rainfall rates in excess of a half inch per
hour. In fact we've already seen that at a few rain gauges in
Ventura and SB Counties this morning.
We'll transition from a steady moderate to locally heavy rain to
a showery environment later this afternoon and evening with
possible thunderstorms as the cold front moves through. Models
show pretty good instability with that front and still ample
moisture to generate some very heavy downpours and possible
lightning. Rain rates with thunderstorms could easily reach an
inch per hour. Because of this the current flash flood watch may
need to be extended through the evening for western counties.
***From previous discussion***
Rainfall rates over SLO/SBA/VTA will range from .50 TO 1.00
inches per hour with rates in excess of 1 inch per hour under
TSTMs. LA county rainfall rates will range from a third to two
thirds inch per hour with rates of 1 inch per hour under TSTMS.
Rainfall amounts today will range from .75 to 1.5 inches across
the flatter coasts with 2 to 4 inches across the coastal slopes.
The interiors will see a half inch to an inch of rain and the
Antelope Vly will see a quarter to a half inch of rain.
Due to the potential convection of this system the entirety of both
SLO and SBA counties are now under a flash flood watch not just
the burn areas.
Due to the jet placement there will be good shot of south winds
with this system. The winds will be strongest over the higher
terrain and a wind advisory is in affect for all the mtns and the
interior vlys behind the mtns.
The rain will end from northwest to southeast late this afternoon
through early Friday morning. But it still looks like there will
be decent amount of shower activity south of Point Conception
through this evening.
No real snow today but this evening the snow level will drop and
three inches or so might fall above 6000 feet.
Look for decreasing clouds on Friday with the only real chc of
additional shower activity across the north slopes of the mtns. It
will be a little warmer than today but not much with coastal and
vly highs only in the mid 60s.
Both the GFS and the EC show a trof moving through northern two
thirds of the state on Saturday. It will bring partly to mostly
cloudy skies to the area and a slight chc of light rain showers to
SLO and SBA counties. It will also bring in more cool air and max
temps will actually drop a few degrees from Friday's already cool
max temps.
.LONG TERM (SUN-WED)...22/329 AM.
Both the EC and the GFS agree that Saturday's trof will slowly
move over the state on Sunday. It will be dry but with hgts
falling to 552 DM it will be cool in fact Sunday looks like it
will be the coolest day of the next 7 with max temps 10 to 15
degrees blo normal.
On Monday the trof will stall over UT/NV/AZ and will begin to cut
off. At the same time a ridge will begin to nose into the Pac NW.
North flow will develop over the area but nothing close to
advisory levels.
On Tuesday the trof will evolve into a cut off low and then in
will spin in place through Wednesday. The upper flow will be
favorable for some NE offshore flow. At the sfc there will be
offshore flow but it will not be that strong from the east and
only moderate from the north. So there will likely be some gusty
winds but nothing to huge. Max temps will warm some each day and
may even approach normal by Wednesday.inland.
&&
.AVIATION...22/1045Z.
At 1040Z, there was no marine inversion at KLAX.
Overall, low confidence in 12Z TAF package. High confidence in
moderate to locally heavy rain with associated MVFR to LIFR
conditions through this afternoon, but low confidence in timing of
flight category changes.
Additionally, there is the slight chance of TSTMs for all sites
through this afternoon with gusty/erratic winds and heavy rain.
KLAX...Low confidence in 12Z TAF. MVFR/IFR conditions likely
through this evening with moderate/locally heavy rainfall, but low
confidence in timing of flight category changes. There is a 20%
chance of TSTMs especially this afternoon/evening. East winds
around 8 knots 12Z-15Z, shifting to southeast 15Z-02Z.
KBUR...Low confidence in 12Z TAF. MVFR/IFR conditions likely
through this evening with moderate/locally heavy rainfall, but low
confidence in timing of flight category changes. There is a 20%
chance of TSTMs especially this afternoon/evening.
&&
.MARINE...22/208 AM.
Marginal small craft advisory remains in effect for much of the
coastal waters as a cold frontal boundary approaches the waters.
Isolated thunderstorms are possible at times across the waters
through this evening. Brief gusty and erratic winds with an
isolated waterspout is possible near any thunderstorm.
Small Craft Advisory winds are likely again from Friday through
this weekend across the Northern and Outer Waters with a 30
percent chance of reaching the inner waters at times. There is
also a 20 percent chance of Gale force winds across the Outer
Waters by Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 5 PM PDT this afternoon for
zones 34>37-39-40-44-51>53. (See LAXFFALOX).
Wind Advisory in effect until 11 AM PDT this morning for
zones 37-38-51-52. (See LAXNPWLOX).
Flash Flood Watch in effect through late tonight for zones
41-46-54-88-547. (See LAXFFALOX).
Wind Advisory in effect until 8 PM PDT this evening for zones
53-54-59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Friday for zone
673. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT this afternoon
for zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...RAT
MARINE...Hall
SYNOPSIS...STu
weather.gov/losangelesIn the hours before
Local storm report, Mar 22, 6:48 AM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
648 AM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM NON-TSTM WND GST SANDBERG 34.74N 118.72W
03/22/2018 M59 MPH LOS ANGELES CA ASOS
ASOS STATION SDB, SANDBERG.
&&Local storm report, Mar 22, 6:49 AM PDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
649 AM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM NON-TSTM WND GST CHILAO 34.33N 118.03W
03/22/2018 M56 MPH LOS ANGELES CA MESONET
MESONET STATION CHOC1, CHILAO.
&&The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:17 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Mar 21, 9:05 PM PDT | Wind Advisory | LOX | Santa Barbara | 23 hr |
| Mar 22, 3:16 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Mar 22, 4:51 AM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 8 hr |
| Mar 22, 8:09 AM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Mar 22, 10:47 AM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Mar 22, 3:23 PM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 112 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.